Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 144, NWS Aberdeen, SD

September 6, 2000Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 6, 2000, 6:36 PM CDT for Hand County, South Dakota. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 6, 2000, 6:36 PM CDT (23:36 UTC)
Expired
Sep 6, 2000, 7:00 PM CDT
In force
24 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hand County, SD

The radar

The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 6:50 PM CDTThunderstorm Wind 78 EMiller, SDNinety mph winds destroyed three barns and a small garage along with severely damaging a creeper feeder and an enclosed trailer. Another building was moved from its foundation and damaged. An empty school bus was rolled several times before it came to rest a
Sep 6, 6:55 PM CDTThunderstorm Wind 61 EMiller, SDWinds to 70 mph severely damaged a barn and downed several trees.
Sep 6, 7:00 PM CDTThunderstorm Wind 52 EMiller, SD
Sep 6, 7:00 PM CDTHail 1.5Miller, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 062337
SVRABR
SDC059-070000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT WED SEP 6 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAND COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF AMES...OR ABOUT 19 MILES
  SOUTHWEST OF MILLER...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLER...SAINT LAWRENCE AROUND 655 PM CDT
  VAYLAND AROUND 700 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
SAWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4436 9929 4422 9914 4456 9857 4473 9879

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:00 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 6, 3:00 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT WED SEP 6 2000

MODELS ARE FAIRLY SIMILAR THIS CYCLE WHICH WILL BOOST CONFIDENCE
SOMEWHAT.  FORECAST PROBLEM IS CHANCES OF PRECIPITATION TONIGHT SO
FOCUS IS ON THE NEAR TERM.  WILL USE ETA/AVN FOR THIS PACKAGE AS
THEY ARE QUITE SIMILAR.  THERE ARE SLIGHT DIFFERENCES ON TIMING AND
STRENGTH OF COLD FRONT BUT GOOD AGREEMENT ON STRENGTH OF UPPER
FEATURE MOVING THROUGH AS WELL AS PHASING LIFT AT SURFACE AND ALOFT
TO FORM A DEEP LIFTING LAYER.  H50 WAVE PUSHING SURFACE FRONT IS
DEEPER AND SHARPER THAN WAS DEPICTED YESTERDAY.  GOOD MOISTURE
CONVERGENCE ALONG FRONTAL BOUNDARY.  ETA PROG SOUNDINGS FOR KABR
SHOWING FAIRLY WARM MID LEVEL WITH H70 TEMPS WELL ABOVE 10C THROUGH
00Z THEN SHARP COOLING THROUGH 12Z.  EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT.  MODELS AGREE ON FAIRLY NARROW DEEP MOISTURE
BAND ASSOCIATED WITH THE SURFACE FRONT WITH GOOD COOLING BEHIND
FRONT.  FEEL AVN IS DRYING OUT TOO FAST BEHIND FRONT.  WILL TREND
TOWARD ETA WHICH HOLDS LOW LEVEL MOISTURE AROUND A LITTLE LONGER AND
WILL CLEAR EASTERN ZONES SLOWER THAN AVN TIME HEIGHT CROSS SECTIONS
WOULD INDICATE.  HAVE SOME RESERVATIONS ABOUT A QUICK TEMPERATURE
RECOVERY FRIDAY SO WILL SHADE MOS ON THE LOW SIDE FRIDAY OTHERWISE
WILL USE IT.

...EXTENDED DISCUSSION...
THE EXTENDED MODELS ARE IN FAIR AGREEMENT WITH SHORT WAVES MOVING
OVER TOP OF A WEAK RIDGE IN THE AREA.  THE TIMING OF THE SHORT WAVES
VARIES WITH EACH MODEL. AT THE SURFACE...THE MODELS SHOW A FRONTAL
SYSTEM MOVING SLOWLY EAST THROUGH THE NORTHERN PLAINS. THE EXACT
LOCATION OF THE FRONT VARIES WITH EACH MODEL...BUT SHOULD BE IN
EASTERN SOUTH DAKOTA OR WESTERN MINNESOTA BY MONDAY. THESE
CONDITIONS SHOULD GIVE A CHANCE OF PRECIP EACH DAY OVER THE EAST
PART OF THE CWA AND SATURDAY & SUNDAY OVER THE WESTERN PART. THE
FRONT SHOULD BE FAR ENOUGH TO THE EAST FOR THE WESTERN PART OF THE
CWA TO REMAIN DRY AS THE NEXT SURFACE HIGH MOVES INTO THE REGION.
THE TEMPERATURE SHOWS VERY LITTLE CHANGE THROUGH THIS TIME PERIOD
WITH THE WARMEST DAY BEING ON SUNDAY AND JUST AHEAD OF THE COLD
FRONT.

.ABR...NONE.
KEEFE/SALMONS

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:58 PM CDTSevere Thunderstorm WarningABRCorson32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.